• Previous Article
    Complexity and regularity of maximal energy domains for the wave equation with fixed initial data
  • DCDS Home
  • This Issue
  • Next Article
    Stable solitary waves with prescribed $L^2$-mass for the cubic Schrödinger system with trapping potentials
December  2015, 35(12): 6113-6132. doi: 10.3934/dcds.2015.35.6113

Full characterization of optimal transport plans for concave costs

1. 

Laboratoire de Mathématiques d'Orsay, Université Paris-Sud, 91405 Orsay cedex, France

2. 

Laboratoire de Mathématiques d’Orsay, Université Paris-Sud, 91405 Orsay cedex

3. 

Cambridge Centre for Analysis, University of Cambridge, Wilberforce Road, Cambridge, CB3 0WB, United Kingdom

Received  November 2013 Published  May 2015

This paper slightly improves a classical result by Gangbo and McCann (1996) about the structure of optimal transport plans for costs that are strictly concave and increasing functions of the Euclidean distance. Since the main difficulty for proving the existence of an optimal map comes from the possible singularity of the cost at $0$, everything is quite easy if the supports of the two measures are disjoint; Gangbo and McCann proved the result under the assumption $\mu(supp(\mathbf{v}))=0$; in this paper we replace this assumption with the fact that the two measures are singular to each other. In this case it is possible to prove the existence of an optimal transport map, provided the starting measure $\mu$ does not give mass to small sets (i.e. $(d\!-\!1)-$rectifiable sets). When the measures are not singular the optimal transport plan decomposes into two parts, one concentrated on the diagonal and the other being a transport map between mutually singular measures.
Citation: Paul Pegon, Filippo Santambrogio, Davide Piazzoli. Full characterization of optimal transport plans for concave costs. Discrete & Continuous Dynamical Systems - A, 2015, 35 (12) : 6113-6132. doi: 10.3934/dcds.2015.35.6113
References:
[1]

G. Alberti and L. Ambrosio, A geometrical approach to monotone functions in $\mathbbR^n$,, Math. Z., 230 (1999), 259.  doi: 10.1007/PL00004691.  Google Scholar

[2]

Y. Brenier, Polar factorization and monotone rearrangement of vector-valued functions,, Communications on Pure and Applied Mathematics, 44 (1991), 375.  doi: 10.1002/cpa.3160440402.  Google Scholar

[3]

T. Champion and L. De Pascale, The Monge problem in $R^d$,, Duke Math. J., 157 (2011), 551.  doi: 10.1215/00127094-1272939.  Google Scholar

[4]

T. Champion and L. De Pascale, On the twist condition and $c$-monotone transport plans,, Discr. Cont. Dyn. Syst. Ser. A, 34 (2014), 1339.   Google Scholar

[5]

T. Champion, L. De Pascale and P. Juutinen, The $\infty$-Wasserstein distance: Local solutions and existence of optimal transport maps,, SIAM J. of Mathematical Analysis, 40 (2008), 1.  doi: 10.1137/07069938X.  Google Scholar

[6]

J. Delon, J. Salomon and A. Sobolevskii, Local matching indicators for transport problems with concave costs,, SIAM J. Disc. Math., 26 (2012), 801.  doi: 10.1137/110823304.  Google Scholar

[7]

L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions,, Studies in Advanced Mathematics, (1992).   Google Scholar

[8]

H. Federer, Geometric Measure Theory,, Classics in Mathematics, (1996).  doi: 10.1007/978-3-642-62010-2.  Google Scholar

[9]

W. Gangbo and R. McCann, The geometry of optimal transportation,, Acta Math., 177 (1996), 113.  doi: 10.1007/BF02392620.  Google Scholar

[10]

L. V. Kantorovich, On the translocation of masses,, C. R. (Dokl.) Acad. Sci. URSS, 37 (1942), 199.   Google Scholar

[11]

L. V. Kantorovich, On a problem of Monge (Russian),, Uspekhi Mat. Nauk., 3 (1948), 225.   Google Scholar

[12]

X.-N. Ma, N. S. Trudinger and X.-J. Wang, Regularity of potential functions of the optimal transportation problem,, Arch. Ration. Mech. Anal., 177 (2005), 151.  doi: 10.1007/s00205-005-0362-9.  Google Scholar

[13]

G. Monge, Mémoire sur la théorie des Déblais et des Remblais (French),, Histoire de l'Académie des Sciences de Paris, (1781).   Google Scholar

[14]

A. Pratelli, On the sufficiency of c-cyclical monotonicity for optimality of transport plans,, Math. Z., 258 (2008), 677.  doi: 10.1007/s00209-007-0191-7.  Google Scholar

[15]

C. Villani, Topics in Optimal Transportation,, Graduate Studies in Mathematics, (2003).   Google Scholar

show all references

References:
[1]

G. Alberti and L. Ambrosio, A geometrical approach to monotone functions in $\mathbbR^n$,, Math. Z., 230 (1999), 259.  doi: 10.1007/PL00004691.  Google Scholar

[2]

Y. Brenier, Polar factorization and monotone rearrangement of vector-valued functions,, Communications on Pure and Applied Mathematics, 44 (1991), 375.  doi: 10.1002/cpa.3160440402.  Google Scholar

[3]

T. Champion and L. De Pascale, The Monge problem in $R^d$,, Duke Math. J., 157 (2011), 551.  doi: 10.1215/00127094-1272939.  Google Scholar

[4]

T. Champion and L. De Pascale, On the twist condition and $c$-monotone transport plans,, Discr. Cont. Dyn. Syst. Ser. A, 34 (2014), 1339.   Google Scholar

[5]

T. Champion, L. De Pascale and P. Juutinen, The $\infty$-Wasserstein distance: Local solutions and existence of optimal transport maps,, SIAM J. of Mathematical Analysis, 40 (2008), 1.  doi: 10.1137/07069938X.  Google Scholar

[6]

J. Delon, J. Salomon and A. Sobolevskii, Local matching indicators for transport problems with concave costs,, SIAM J. Disc. Math., 26 (2012), 801.  doi: 10.1137/110823304.  Google Scholar

[7]

L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions,, Studies in Advanced Mathematics, (1992).   Google Scholar

[8]

H. Federer, Geometric Measure Theory,, Classics in Mathematics, (1996).  doi: 10.1007/978-3-642-62010-2.  Google Scholar

[9]

W. Gangbo and R. McCann, The geometry of optimal transportation,, Acta Math., 177 (1996), 113.  doi: 10.1007/BF02392620.  Google Scholar

[10]

L. V. Kantorovich, On the translocation of masses,, C. R. (Dokl.) Acad. Sci. URSS, 37 (1942), 199.   Google Scholar

[11]

L. V. Kantorovich, On a problem of Monge (Russian),, Uspekhi Mat. Nauk., 3 (1948), 225.   Google Scholar

[12]

X.-N. Ma, N. S. Trudinger and X.-J. Wang, Regularity of potential functions of the optimal transportation problem,, Arch. Ration. Mech. Anal., 177 (2005), 151.  doi: 10.1007/s00205-005-0362-9.  Google Scholar

[13]

G. Monge, Mémoire sur la théorie des Déblais et des Remblais (French),, Histoire de l'Académie des Sciences de Paris, (1781).   Google Scholar

[14]

A. Pratelli, On the sufficiency of c-cyclical monotonicity for optimality of transport plans,, Math. Z., 258 (2008), 677.  doi: 10.1007/s00209-007-0191-7.  Google Scholar

[15]

C. Villani, Topics in Optimal Transportation,, Graduate Studies in Mathematics, (2003).   Google Scholar

[1]

Johannes Kellendonk, Lorenzo Sadun. Conjugacies of model sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3805-3830. doi: 10.3934/dcds.2017161

[2]

Gioconda Moscariello, Antonia Passarelli di Napoli, Carlo Sbordone. Planar ACL-homeomorphisms : Critical points of their components. Communications on Pure & Applied Analysis, 2010, 9 (5) : 1391-1397. doi: 10.3934/cpaa.2010.9.1391

[3]

M. R. S. Kulenović, J. Marcotte, O. Merino. Properties of basins of attraction for planar discrete cooperative maps. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2721-2737. doi: 10.3934/dcdsb.2020202

[4]

Guillermo Reyes, Juan-Luis Vázquez. Long time behavior for the inhomogeneous PME in a medium with slowly decaying density. Communications on Pure & Applied Analysis, 2009, 8 (2) : 493-508. doi: 10.3934/cpaa.2009.8.493

[5]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[6]

Luigi Barletti, Giovanni Nastasi, Claudia Negulescu, Vittorio Romano. Mathematical modelling of charge transport in graphene heterojunctions. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021010

[7]

Tuan Hiep Pham, Jérôme Laverne, Jean-Jacques Marigo. Stress gradient effects on the nucleation and propagation of cohesive cracks. Discrete & Continuous Dynamical Systems - S, 2016, 9 (2) : 557-584. doi: 10.3934/dcdss.2016012

[8]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[9]

V. Vijayakumar, R. Udhayakumar, K. Kavitha. On the approximate controllability of neutral integro-differential inclusions of Sobolev-type with infinite delay. Evolution Equations & Control Theory, 2021, 10 (2) : 271-296. doi: 10.3934/eect.2020066

[10]

Carlos Gutierrez, Nguyen Van Chau. A remark on an eigenvalue condition for the global injectivity of differentiable maps of $R^2$. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 397-402. doi: 10.3934/dcds.2007.17.397

[11]

Alexander A. Davydov, Massimo Giulietti, Stefano Marcugini, Fernanda Pambianco. Linear nonbinary covering codes and saturating sets in projective spaces. Advances in Mathematics of Communications, 2011, 5 (1) : 119-147. doi: 10.3934/amc.2011.5.119

[12]

Jingni Guo, Junxiang Xu, Zhenggang He, Wei Liao. Research on cascading failure modes and attack strategies of multimodal transport network. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2020159

[13]

Charles Fulton, David Pearson, Steven Pruess. Characterization of the spectral density function for a one-sided tridiagonal Jacobi matrix operator. Conference Publications, 2013, 2013 (special) : 247-257. doi: 10.3934/proc.2013.2013.247

[14]

A. Kochergin. Well-approximable angles and mixing for flows on T^2 with nonsingular fixed points. Electronic Research Announcements, 2004, 10: 113-121.

[15]

Andrea Cianchi, Adele Ferone. Improving sharp Sobolev type inequalities by optimal remainder gradient norms. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1363-1386. doi: 10.3934/cpaa.2012.11.1363

[16]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[17]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[18]

Christophe Zhang. Internal rapid stabilization of a 1-D linear transport equation with a scalar feedback. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021006

[19]

Elena K. Kostousova. External polyhedral estimates of reachable sets of discrete-time systems with integral bounds on additive terms. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021015

[20]

Hong Seng Sim, Wah June Leong, Chuei Yee Chen, Siti Nur Iqmal Ibrahim. Multi-step spectral gradient methods with modified weak secant relation for large scale unconstrained optimization. Numerical Algebra, Control & Optimization, 2018, 8 (3) : 377-387. doi: 10.3934/naco.2018024

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (69)
  • HTML views (0)
  • Cited by (5)

[Back to Top]